Alert archive / Washington / Flood Watches in 2021

Flood Watch 3, NWS Seattle, WA

January 31, 2021Mason County, Washington

NWS Seattle, WA issued this flood watch at Jan 31, 2021, 4:00 PM PST for Mason County, Washington. It took effect at Feb 1, 2021, 3:00 PM PST. It was in force for 47 min.

The area

The counties it named.

The facts

Issued
Jan 31, 2021, 4:00 PM PST (00:00 UTC)
In effect from
Feb 1, 2021, 3:00 PM PST
Expired
Feb 1, 2021, 3:47 PM PST
In force
47 min
Issued by
NWS Seattle, WA
Flood severity
None

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2021-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2021-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WGUS66 KSEW 010000
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
400 PM PST Sun Jan 31 2021

WAC045-011200-
/O.NEW.KSEW.FA.A.0003.210201T2300Z-210202T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
400 PM PST Sun Jan 31 2021

...FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...

The National Weather Service in Seattle has issued a

* Flood Watch for a portion of northwest Washington, including 
  the following county, Mason. 

* From Monday afternoon through late Monday night

* Steady rain continuing over the southern slopes of the Olympics
  for the next 36 hours with another 1.5 to 2.5 inches of
  precipitation in the forecast. Snow levels slowly rising to near
  4500 feet. This combination will push the Skokomish river to
  near flood stage late Monday afternoon into Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor latest forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

www.weather.gov/seattle
2 follow-up statements
047 
WGUS66 KSEW 011053
FFASEW

Flood Watch
National Weather Service Seattle WA
253 AM PST Mon Feb 1 2021

WAC045-020000-
/O.CON.KSEW.FA.A.0003.210201T2300Z-210202T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
253 AM PST Mon Feb 1 2021

...FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...

The Flood Watch continues for

* A portion of northwest Washington, including the following 
  county, Mason. 

* From this afternoon through late tonight

* Steady rain continuing over the southern slopes of the Olympics
  for the next 24 hours with another 1.5 to 2.5 inches of
  precipitation in the forecast. Snow levels between 4500-5000
  feet before falling to around 3000 feet tonight. This
  combination will push the Skokomish river to near or just above
  minor flood stage this evening.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor latest forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

www.weather.gov/seattle
751 
WGUS66 KSEW 012347
FFASEW

Flood Watch
National Weather Service Seattle WA
347 PM PST Mon Feb 1 2021

WAC045-020100-
/O.CAN.KSEW.FA.A.0003.000000T0000Z-210202T1400Z/
Mason-
Including the cities of Shelton
347 PM PST Mon Feb 1 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for Mason county has been cancelled. A flood warning 
has already been issued for the Skokomish river.

$$

44

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Jan 31, 3:51 PM PST, 9 minutes earlier.

Area forecast discussion, Jan 31, 3:51 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
351 PM PST Sun Jan 31 2021

.SYNOPSIS...Upper level trough offshore with moist southwesterly
flow aloft over Western Washington through Monday. The trough will
move through the area Tuesday. Upper level ridge building well
offshore with weather systems trying to moving over the top of
the ridge into Western Washington Wednesday through the end of the
week.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...Satellite imagery shows
deep upper level trough offshore with the trough axis between 135
and 140W. Southwesterly flow aloft over Western Washington with a
continuous stream of moisture extending back to southwest of
40N/130W. Doppler radar has rain west of a line from about Astoria
northeast to east of Mount Baker. Temperatures at 3 pm/23z were
in the mid and upper 40s.

Little change in the pattern for the next 36 hours with the upper
level trough remaining offshore and southwesterly flow aloft
sending bands of moisture over Western Washington. Snow levels
slowly rising peaking out around 5000 feet over the South Cascades
and 4000 to 4500 feet over the North Cascades and the Olympics.
Temperatures will remain in a narrow range, in the mid 40s in the
evening and early morning hours creeping up to near 50 Monday
afternoon. Will continue the winter storm warning for the North
Cascades through Monday afternoon and add a Winter Weather
Advisory for the Olympics overnight.

Upper level trough moving inland Tuesday and Tuesday night with
the steady rain giving way to scattered showers during the day Tuesday.
Snow levels will drop to below pass levels during the day as well.
Temperatures will remain fairly steady Tuesday, in the mid 40s.
Lows Tuesday night in the mid 30s to lower 40s.

Wednesday looks to be a transition day with an upper level ridge
building offshore and drying northwesterly flow aloft increasing
during the day. A few lingering showers in the morning will dry
up in the afternoon. Highs will be in the mid 40s.

.LONG TERM /THURSDAY THROUGH SUNDAY/...Extended models having
trouble with the placement and strength of the upper level ridge
offshore. There is some agreement with a system moving over the
top of the ridge but the models are not in sync timing wise.
Ensembles are not much help at least half of the solutions showing
light precipitation Thursday into early Friday morning. Will go
with chance pops during this period. Ensemble solutions don't
completely dry out for the Friday and Saturday time frame but
only a few of the solutions have light precipitation so have gone
mostly dry in this window. Some better consistency Sunday with
the ridge breaking down and a weak system moving over the top of
what is left of the ridge into Western Washington. Temperatures
will be near or a little below normal through the period. Felton

&&

.AVIATION...Southwesterly flow will persist aloft as an upper
level trough remains the dominant influence across the Pacific
Northwest through Monday. The trough will continue to send
disturbances across Western Washington, bringing additional
rounds of rain to the region. Radar shows that the heaviest
precip associated with the occluded front has made its way
further inland into the Sound this afternoon. Current conditions
across area terminals are predominantly MVFR to IFR as a result.
Expect a rather wet afternoon and evening to continue for most
terminals as this system continues to very slowly move across the
region. Cigs and visibilities look to remain lower MVFR to IFR
through much of Monday morning. The mountains will remain mostly
obscured in clouds and precip. Surface winds are primarily
southerly at 3-8 kts, will become more easterly tonight. 14

KSEA...Light rain at the terminals this afternoon, with conditions
primarily MVFR. Could see cigs and visibilities lower to IFR at
times in steadier, heavier precip. S/SE surface winds 3-8 kts
look to become more easterly tonight, before becoming
southeasterly again by Monday morning. 14

&&

.MARINE...An upper level trough will remain the dominant influence
across the Pacific Northwest through Monday. Meanwhile, at the
surface, an occluded frontal system continues to make its way
across the inland waters this afternoon. A surface low will then
track northward across the coastal waters Monday morning, allowing
for southerly winds to turn more easterly for a brief period of
time. Expect another round of SCA winds for the Coastal Waters,
the Northern Inland Waters, Eastern Strait, and Admiralty Inlet
Monday. Winds will then transition to more westerly midweek as low
pressure slides down from British Columbia and interacts with
high pressure attempting to nudge into the region from the west.

Seas along the coastal waters and the West Entrance to the Strait
continue to hover between at 10-14 feet and will remain elevated
into Monday. 14

&&

.HYDROLOGY...Steady rain continuing over the southern slopes of
the Olympics for the next 36 hours with another 1.5 to 2.5 inches
of precipitation in the forecast. Snow levels slowly rising to
near 4500 feet. This combination will push the Skokomish river to
near flood stage Monday evening/early Tuesday morning. A flood
watch will be issued with this forecast package.

For the remainder of the rivers in Western Washington no flooding
in the next 7 days. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 4 PM PST Monday for Cascades of
     Whatcom and Skagit Counties.

     Winter Weather Advisory until 6 AM PST Monday for Olympics.

PZ...Small Craft Advisory until 4 PM PST Monday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar.

     Small Craft Advisory from 10 AM to 4 PM PST Monday for Admiralty
     Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 10 AM PST Monday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 9:59 AM PSTRiver Flood WarningSEWMason43 hr
Feb 1, 3:26 PM PSTWinter Weather AdvisorySEW43 hr

Nearby

Flood Watches in Washington, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.